Been seen by my lovely rheumy today and have had a steroid injection in my butt for inflammatory arthritis, I’ve got to have another next week, anyone else had 2? Also how long does it take to work? Also should I expect any side effects?Xx
It appears the steroid injection in the butt is usual but I never was offered it. Instead I was offered steroids by tablets, which this far is the only drug that enables me. I failed mxt and am now on sulfasalazine which doesn’t appear to be doing anything.
Side effects from the tablets are increased appetite, putting on weight, but also for me feeling fabulous. Some people get ‘roid rage’ and become very unreasonable. I have taken them on and off for a year or more but also had an unexplained pelvic fracture this summer. Steroid tablets do leach calcium from your bones too. But I’m also post menopausal which also affects one’s bones. However my guess and it’s only a guess is that doing it by injections is much safer. I do hope however it makes you feel great and enabled, while you wait to see if the other slower drugs help.
Hi Hels, I’ve had quite a few of these & I love 'em! Some of our transatlantic friends get quite jealous, steroid injections in the backside seem to be more of a UK thing. I’ve not heard of anyone having 2 before, there’s usually a limit of 3 or so per year. I wonder whether you’re getting one dose over 2 injections or perhaps 2 whole doses to really give you a boost.
I seem to recall I had one which didn’t do much but usually I’ve found them to be a side effect-free ‘steroid holiday’. Sometimes the good effects last quite a while, too. After an injection last year I found I was peeing way too often at night but otherwise felt fine. And anyway, that may have been coincidence. You should never have side effects, I mean you should never anticipate side effects. I speak as someone who is very suggestible! But I think you can very reasonably expect to feel a whole lot better!
By steroid, do you mean prednisone or something like that? I wonder why they don’t give them (the butt injections) in America? I know of people here who’ve had them near their spine for back troubles, but I’m too scared to get any needles stuck anywhere near my spine.
Do steroid injections come with the same problem of leaching calcium from your bones? Do you have any problems with your bones thinning, Sybil? Mine are so thin, I have been diagnosed with osteopenia. I wonder if I’d still qualify for the butt injections? Do they help foot pain? I felt so good when I took oral prednisone for a week or so several years ago, wow, it’d be nice to feel like that for a whole year!
Grandma_J, I think I’ve had depo-medrone and that it’s pretty much the same as prednisone. I have no idea whether my bones are thinning but I’ve only ever had one short course of oral prednisone plus injections well within the yearly limit so I’d imagine it’s all good.
Foot pain? You know, I’m not sure. But I’d describe the effect they have on me as WD40 for joints. I thought I wasn’t particularly stiff … had the injection, oh boy! I can fly!
Definitely worth asking about, though I realise there are contraindications etc. to consider. Again this is just my opinion but I feel these injections can make the body feel like much less of a burden which then lightens the load psychologically for a while too.
Grandma_J, I’ve had the same injections as Sybil, in the butt, given to me by my late husband, a Nurse Practitioner, and they worked well. Unfortunately, my rheumatologist hasn’t offered this. As for prednisone, I am given it to take over a four week period, tapering from high to low, whenever I have a flare up. It works well to eliminate the PsA flare up but turns me into a crazy person. I avoid the kitchen because I’ll eat everything in sight, and my 18 year old son doesn’t want to come home when I’m on it (I don’t blame him!) When it comes to bone thinning, my rheumatologist does a bone density scan every year and so far no bone loss.
I put on weight on it as well. And had trouble sleeping, but as I didn’t feel tired, I kind of got used to that!
I’ve wondered if prednisone is a double-edged sword–if it makes some of us feel so amazing while we’re on it but after it wears off our symptoms are worse than before. That’s why I’m hesitant to take it again. I don’t remember being crazy or super hungry while on it–all I remember is I felt great and my mind was super clear–like my I.Q. jumped by 30 points!
I can’t say I feel worse now regarding PsA than I did back in April - but I do feel just as bad, and the pain and swellings came back very quickly. But, to be fair, they used to after a steroid injection in the knee with me too. Only lasted a couple of weeks at most. The steroids certainly give a sense of well-being, I think - probably something I noticed more because of the bipolar. That just went out of the window for a few months. Because of panic attacks, anxiety etc, I am allowed a small supply of diazapam in the house which I normally get every two months. I still have some left from the prescription I got in April because I didn’t feel the need to take them during the summer when on steroids.
darinfan, I didn’t read all the way back through former comments on this thread, and my memory is horrible. But, did you ever take or consider taking a low dose of prednisone ongoing? IDK if many doctors prescribe it that way, but my mom, 92, has been on a low dose for years–at least 15 years. She doesn’t have PsA, and she was never diagnosed with RA or any autoimmune disease for that matter. She was started on prednisone in her 70s when she got what was diagnosed as polymyalgia. I think polymyalgia is different from fibromyalgia in that it usually goes away. But, I’m not sure of that…I do know my mom was in a lot of pain and it was inflammatory at the time. The inflammation went into permanent remission within months of the diagnosis. She does have OA in her hands really bad. But, anyway, she stayed on prednisone all these years and as far as I know it hasn’t affected her bones and it’s such a low dose, she doesn’t get any SEs from it…the one thing I think is it makes her very alert and upbeat and gives her energy most 92 year olds don’t have! I believe her dose varies from 2 to 5 mg per day, depending on how she feels.
My mum takes it too like that, but docs don’t normally prescribe it like that for younger patients in the UK sadly.
F[quote=“Poo_therapy, post:2, topic:7737”]
I have taken them on and off for a year or more but also had an unexplained pelvic fracture this summer."
Poo, did your doctor say the fracture could be from the use of steroids? Seems suspicious to me! Were you in a low dose?
Geez and I’ve only had a little prednisone two or three times and I have bone loss. I doubt if my doc would give me prednisone–not even low dose.
I’m sorry, Poo, somehow the quote thing didn’t work right.
I don’t know yet Grandma J. Bone scan was only done last week and I won’t know the results for 6 weeks. But obviously since I was on a low dose steroid for so long it’s an issue but it might not be one too. I just have to wait and see. However I am missing them very much as so far they’re the only thing that properly capacitates me. The sulfalasalazine isn’t doing anything useful this far.
I have been on a low dose of prednisone for a year or so and my new Rheumy took me off of it,He claims that it can cause the psoriasis to flare up.
I am on Otezla and it is almost completely gone from my hands but not sure if it is because I am off the pred or because of the new meds.
I do miss the Prednisone because without it I feel bad.
So know that dav. So know it.
I always have had the problem with steroids that when I take them I feel like a million bucks. But within a day of finishing them I feel worse than when I started them. They definitely make me crazy and mood swings. I have been on anti depressants and anxiety meds for years. The steroids really mess with those meds. I alot of times would rather hurt and be sick than to take steroids. I get viral pneumonia very frequently and steroids are the only thing they can give me. I dread going to the doctor when it starts. This last time I had it it was 8 days before I finally went to the doctor. They had to give me a breathing treatment cough meds and steroids. As you said the one plus is you feel great.